Kentucky, 2011

Damaging Wind in Kentucky, July 20, 2011

July 20, 2011 · NWS LMK · 1 event in 1 county or zone

A wet microburst brought isolated damaging winds to Louisville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A wet microburst brought isolated damaging winds to Louisville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 20, 2:22 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 20, 2:22 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
322 PM EDT WED JUL 20 2011

.SHORT TERM (TONIGHT AND THURSDAY)...

...CONTINUED HEAT THREAT TO AT LEAST SATURDAY...

UPPER RIDGE IS MAKING SLOW PROGRESS INTO THE REGION THIS AFTERNOON.
MODELS IN AGREEMENT ON PLACING THE CENTER OF THIS RIDGE OVER THE
REGION THURSDAY AND FRIDAY...WHICH SHOULD BRING THE HIGHEST HEAT
INDICES OF THE WEEK AS WELL AS LESS CHANCES FOR STORMS. ONLY
EXCEPTION THURSDAY AFTERNOON LOOKS TO BE ON THE PERIPHERY OF THE
RIDGE IN THE SOUTHERN BLUEGRASS AND LAKE CUMBERLAND REGIONS.

FOR THE REST OF THIS AFTERNOON AND EVENING...SPC MESOANALYSIS
INDICATES AXIS OF INSTABILITY. ACROSS INDIANA AND NORTH CENTRAL
KENTUCKY...WITH PEAK CAPES AT 6000 J/KG! ONE CELL HAS INITIATED EAST
OF KBMG AND BOUNDARIES COMING OUT OF THIS TO SPARK OFF ADDITIONAL
SCATTERED STORMS TO ITS SOUTHEAST. STILL THINK THE SOUTHWEST
FORECAST AREA WILL BE SPARED FROM STORMS TODAY...GIVEN ITS PROXIMITY
TO THE SUPPRESSING RIDGE. WITH SUCH HIGH CAPES EXPECT TO SEE SOME
LARGE HAIL SIGNATURES ACROSS THE AREA...BUT WITH FREEZING LEVELS UP
AROUND 16 KFT...WOULD EXPECT A BIT OF MELTING AS THE PRECIP SHAFT
COMES DOWN. WILL PROBABLY SEE SOME ISOLATED DAMAGING WINDS COME OUT
OF THESE STRONGER CELLS THOUGH...AS WELL AS EXCESSIVE CLOUD TO
GROUND LIGHTNING...AS SEEN FROM THE CELL IN IND/S AREA.

AS FOR THE HEAT...THE HIGH DEWPOINTS ARE KEEPING MAX TEMPERATURES
FROM RISING INTO THE UPPER 90S...BUT MID 90S LOOK SOLID FOR
THURSDAY. HAVE BUMPED UP DEWPOINT FORECASTS CLOSER TO THE
NAM...WHICH HAS DONE PRETTY WELL FOR TODAY. THE NEW TEMP/DEWPOINT
NUMBERS WOULD VOUCH FOR ADDING A HEAT ADVISORY TO OUR EASTERN CWA.
AS IT IS NOT A 4-DAY ADVISORY...AS WITH THE OTHER HEAT
PRODUCTS...WILL ONLY ADD FOR THURSDAY/S HEAT. EITHER THE NIGHT SHIFT
TOMORROW OR DAY SHIFT LIKELY WILL ADD FOR FRIDAY AS WELL...BUT TOO
EARLY TO ISSUE AT THIS POINT. SPEAKING OF THE 4-DAY HEAT ADVISORY
PRODUCT...THAT AREA LOOKS LIKE IT WILL VERIFY FOR AROUND 105 DEGREES
TODAY. GIVEN THAT TODAY WAS A BIT MORE IFFY AND THAT THE NEXT THREE
DAYS LOOK MORE SOLID...WILL GO AHEAD AND EXPAND THE CURRENT
EXCESSIVE HEAT WARNING EASTWARD TO COVER THAT AREA.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

...RELIEF FROM THE HEAT IN SIGHT...

THURSDAY NIGHT - SATURDAY NIGHT...

UPPER LEVEL RIDGE WILL MAINTAIN ITS HOLD ON THE AREA INTO THE
WEEKEND ALLOWING FOR CONTINUED HOT AND HUMID CONDITIONS. EXCESSIVE
HEAT WARNING WILL CONTINUE TO BE IN EFFECT FOR ALL BUT THE EASTERN
TIER OR TWO OF COUNTIES THROUGH SATURDAY EVENING AS A 3RD AND 4TH
DAY OF OPPRESSIVE HEAT BLANKETS THE AREA. HIGH TEMPERATURES WILL BE
THE WARMEST ON FRIDAY AFTERNOON...TOPPING OUT IN THE MID 90S WITH A
SLIGHT DROP OFF ON SATURDAY IN THE LOWER 90S. THE COMBINATION OF
THESE TEMPERATURES AND DEW POINTS REMAINING IN THE MID AND UPPER 70S
WILL ALLOW FOR HEAT INDICES AT OR ABOVE 110 DEGREES ALONG AND WEST
OF I 65 AND VALUES AROUND 105 TO 110 EAST OF THIS LINE ON FRIDAY.
SATURDAY/S VALUES SHOULD BE SLIGHTLY LOWER...ALTHOUGH MUCH WILL
DEPEND ON CONVECTION. NEVERTHELESS...VALUES OVER 100 DEGREES FOR A
4TH/5TH CONSECUTIVE DAY WARRANT A CONTINUED EXCESSIVE HEAT WARNING
FOR ALMOST ALL AREAS.

AS FAR AS CONVECTION IS CONCERNED...DO EXPECT ISOLATED TO SCATTERED
DIURNAL CONVECTIVE ACTIVITY FRI/SAT AFTERNOONS AND EVENINGS AS
STRONGLY UNSTABLE ENVIRONMENT IS ABLE TO EVENTUALLY OVERCOME CAPPING
FROM SUBSIDENT HIGH PRESSURE. OVERNIGHT LOWS WILL RANGE AROUND THE
MID AND UPPER 70S EACH NIGHT.

SUNDAY - MONDAY NIGHT...

A SHORTWAVE EMBEDDED IN THE MEAN BELT OF WESTERLIES WILL SLIDE
ACROSS THE NORTHERN GREAT LAKES SUNDAY AND MONDAY. THIS WILL HELP TO
SUPPRESS THE RIDGING MORE ACROSS THE OHIO VALLEY...ALONG WITH A COOL
FRONTAL BOUNDARY SLIDING DOWN NEAR THE OHIO RIVER BY MONDAY MORNING.
THIS IS EXPECTED TO BRING AN INCREASE IN CONVECTIVE COVERAGE EACH
AFTERNOON AND EVENING AS CAP WILL BE WEAKER AND A BETTER FORCING
MECHANISM WILL BE PRESENT. HAVE SOLID CHANCE POPS ON SUNDAY GIVING
WAY TO BETTER COVERAGE ON MONDAY WITH THE FRONTAL BOUNDARY. MAY HAVE
TO EVENTUALLY GO WITH NUMEROUS THUNDERSTORMS ON MONDAY. AS FAR AS
TEMPERATURES ARE CONCERNED...THE INCREASED CONVECTION SHOULD YIELD
SLIGHTLY LOWER HIGHS IN THE LOWER 90S EACH DAY. DEW POINTS AHEAD OF
THE FRONT WILL STILL BE IN THE LOW TO MID 70S...POSSIBLY POOLING
INTO THE UPPER 70S AGAIN. SUNDAY COULD ONCE AGAIN YIELD HEAT INDICES
HIGH ENOUGH TO SUPPORT ADVISORY CRITERIA HOWEVER DUE TO THE
INCREASED CONVECTION WILL NOT EXTEND ANY HEADLINES. WILL CONTINUE TO
MONITOR TRENDS FOR POSSIBLE EXTENSIONS LATER IN THE WEEK.

TUESDAY - WEDNESDAY...

FRONTAL BOUNDARY IS EXPECTED TO SETTLE AROUND THE SOUTHERN CWA
BOUNDARY BY TUESDAY WITH CONTINUED ISOLATED TO SCATTERED
THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND EVENING. WILL KEEP
WEDNESDAY DRY UNTIL FRONTAL POSITION BECOMES MORE CERTAIN. HIGHS
WILL CONTINUE TO GRADUALLY COOL AND HUMIDITY VALUES WILL DECREASE AS
SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTH BEHIND THE FRONT.
HIGHS ON TUESDAY AND WEDNESDAY SHOULD DROP INTO THE UPPER 80S WITH
LOWS BACK IN THE UPPER 60S ON TUESDAY NIGHT.

&&

.AVIATION (18Z TAF ISSUANCE)...

EXPECTING GENERALLY VFR CONDITIONS THIS PERIOD AS LARGE UPPER HIGH
BUILDS IN FROM THE WEST. AS WAS THE CASE YESTERDAY...EXPECT SOME
CONVECTIVE DEVELOPMENT MAINLY OVER THE KLEX AND POSSIBLY THE KSDF
TERMINALS. THE STABLE RIDGE SHOULD KEEP KBWG DRY. FOR NOW HAVE GONE
WITH VICINITY STORMS UNTIL WE GET AN IDEA OF WHERE INITIATION OF
CELLS BEGINS. AREAS THAT DO SEE RAIN LIKELY WILL HAVE LOWER VSBY/S
TOWARD DAYBREAK THURSDAY...BUT TOO EARLY TO PUT IN TAFS AT THIS
TIME. EXPECT DRIER CONDITIONS THURSDAY WITH THE RIDGE RIGHT OVER
HEAR.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
     KYZ023>040-045>047-053-054-061>065-070>077-081.

     HEAT ADVISORY FROM 1 PM EDT /NOON CDT/ TO 8 PM EDT /7 PM CDT/
     THURSDAY FOR KYZ041>043-048-049-055>057-066-067-078-082.

IN...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
     INZ076>079-083-084-089>092.

&&

SHORT TERM........RJS
LONG TERM.........BJS
AVIATION..........RJS
Hazardous weather outlook, Jul 20, 2:36 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EDT WED JUL 20 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
336 PM EDT WED JUL 20 2011 /236 PM CDT WED JUL 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE DEVELOPING INTO
THE EVENING HOURS...MAINLY OVER SOUTH CENTRAL INDIANA AS WELL AS
CENTRAL KENTUCKY ALONG AND EAST OF A LOUISVILLE TO BURKESVILLE
LINE. ANY STORM THAT FORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS...EXCESSIVE LIGHTNING AND ISOLATED DAMAGING WINDS AND
HAIL UP TO THE SIZE OF QUARTERS.

OUTSIDE OF ANY COOLING THUNDERSTORMS...DANGEROUS HEAT WILL
CONTINUE INTO THE EARLY EVENING HOURS. HIGHEST HEAT INDICES WILL
RANGE FROM 100 TO 115 DEGREES...WITH THE HIGHER VALUES EXPECTED
ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MORE PROLONGED HEAT IS EXPECTED ACROSS THE REGION THURSDAY
AFTERNOON...WITH A LARGE AREA OF HIGH PRESSURE IN THE UPPER LEVELS
EXPECTED TO BE CENTERED OVER THE REGION. PEAK HEAT INDICES WILL
RANGE FROM 105 TO 115 ACROSS THE AREA...AGAIN WITH THE HIGHEST
VALUES ALONG AND WEST OF INTERSTATE 65. ISOLATED TO SCATTERED
STORMS AGAIN ARE POSSIBLE LATE THURSDAY AFTERNOON...THOUGH THE
BEST CHANCE FOR DEVELOPMENT WILL BE OVER THE SOUTHERN BLUEGRASS
AND LAKE CUMBERLAND. THE MAIN THREAT WITH THESE STORMS WILL BE
FREQUENT TO EXCESSIVE LIGHTNING...HEAVY RAIN...AND GUSTY WINDS.

HOT AND HUMID CONDITIONS WILL CONTINUE FRIDAY AND SATURDAY. HEAT
INDEX VALUES WILL BE NEAR OR EXCEED 105 IN MOST LOCATIONS DURING
THE AFTERNOON HOURS. AREAS ALONG AND WEST OF INTERSTATE 65 MAY SEE
HEAT INDEX VALUES ABOVE 110 FRIDAY AFTERNOON.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS FRIDAY THROUGH TUESDAY. THE MAIN
THREATS FROM ANY STORMS WILL BE EXCESSIVE LIGHTNING AND HEAVY
RAINFALL. THUNDERSTORM COVERAGE WILL BE HIGHEST ON SUNDAY AND
MONDAY AS A FRONTAL BOUNDARY APPROACHES THE REGION FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIZED HAIL...STRONG WINDS...AND FLOODED
ROADS TO THE NATIONAL WEATHER SERVICE.

RJS/BJS

In the hours before

Local storm report, Jul 20, 9:57 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 AM EDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND DMG     LANESVILLE              38.24N  85.98W
07/19/2011                   HARRISON           IN   EMERGENCY MNGR

            TREES AND LIMBS REPORTED DOWN...PARTICULARLY IN AND
            NEAR LANESVILLE INCLUDING HIGH RIDGE LANE... ST. JOHNS
            CHURCH RD.... AND DOWNTOWN

&&

EVENT NUMBER LMK1101016

LG
Local storm report, Jul 20, 10:01 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1101 AM EDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 NE FRANKFORT          38.22N  84.83W
07/19/2011  M1.00 INCH       FRANKLIN           KY   COCORAHS

&&

EVENT NUMBER LMK1101017

SCHOETTMER
Local storm report, Jul 20, 11:55 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 PM EDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 ENE ALTON             38.11N  84.89W
07/19/2011  E1.00 INCH       ANDERSON           KY   PUBLIC

            REPORT OF GREATER THAN 1 INCH HAIL MIXED WITH PEA TO
            THREE-QUARTER INCH SIZE HAIL... ALSO ESTIMATES GREATER
            THAN 65 MPH WINDS OCCURRED SHORTLY AFTER THE HAIL
            OBSERVATION

&&

EVENT NUMBER LMK1101018

LG
Special weather statement, Jul 20, 2:41 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EDT WED JUL 20 2011

KYZ030-202015-
JEFFERSON-
341 PM EDT WED JUL 20 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...NICKEL
SIZE HAIL...AND STRONG WINDS...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OKOLONA...AND MOVING WEST AT 5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...NICKEL SIZE HAIL...AND STRONG GUSTY WINDS OF
40 TO 50 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  ST. MATTHEWS...
  OKOLONA...
  FAIRDALE...
  HIGHVIEW...
  LOUISVILLE INTERNATIONAL AIRPORT...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
125 AND 134.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3811 8558 3807 8580 3821 8579 3826 8563
TIME...MOT...LOC 1941Z 082DEG 4KT 3816 8572

RS

The radar

The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 20, 3:03 PM EST
Where
Jefferson County, (Sdf)staniford Fld L
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.180, -85.730

A 61 mph wind gust was measured at the Louisville Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317989.